Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2020, 3:43 PM CDT for Taney County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 3:43 PM CDT (20:43 UTC)
- Expired
- May 14, 2020, 4:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Taney County, MO
The radar
The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
176
WUUS53 KSGF 142043
SVRSGF
MOC213-142145-
/O.NEW.KSGF.SV.W.0161.200514T2043Z-200514T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
343 PM CDT Thu May 14 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Taney County in southwestern Missouri...
* Until 445 PM CDT.
* At 343 PM CDT, a severe thunderstorm was located over Roberson
Hollow, or 11 miles southwest of Branson, moving northeast at 20
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Branson... Lake Taneycomo...
Table Rock Lake... Table Rock State Park...
Hollister... Forsyth...
Merriam Woods... Kissee Mills...
Rockaway Beach... Bull Creek...
Table Rock... Kirbyville...
Powersite... Ridgedale...
Ozark Beach... Walnut Shade...
Edgewater Beach...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3674 9330 3675 9312 3667 9298 3650 9319
3650 9331
TIME...MOT...LOC 2043Z 208DEG 18KT 3650 9330
HAIL...1.50IN
WIND...60MPH
$$
Cramer2 follow-up statements
159
WWUS53 KSGF 142110
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
410 PM CDT Thu May 14 2020
MOC213-142145-
/O.CON.KSGF.SV.W.0161.000000T0000Z-200514T2145Z/
Taney MO-
410 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN TANEY COUNTY...
At 409 PM CDT, a severe thunderstorm was located near Hollister, or
near Branson, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Taneycomo... Hollister...
Forsyth... Merriam Woods...
Kissee Mills... Rockaway Beach...
Kirbyville... Ozark Beach...
Powersite... Walnut Shade...
Edgewater Beach...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Taneycomo Lake or far west Bull Shoals Lake, get away
from the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 15 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 3675 9312 3667 9298 3650 9319 3654 9324
3675 9319
TIME...MOT...LOC 2109Z 231DEG 15KT 3655 9318
HAIL...1.00IN
WIND...60MPH
$$
Cramer679 WWUS53 KSGF 142133 SVSSGF Severe Weather Statement National Weather Service Springfield MO 433 PM CDT Thu May 14 2020 MOC213-142145- /O.CON.KSGF.SV.W.0161.000000T0000Z-200514T2145Z/ Taney MO- 433 PM CDT Thu May 14 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL TANEY COUNTY... At 432 PM CDT, a severe thunderstorm was located 4 miles southeast of Powersite, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Lake Taneycomo... Forsyth... Kissee Mills... Powersite... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3667 9298 3655 9313 3656 9317 3674 9310 TIME...MOT...LOC 2132Z 219DEG 27KT 3661 9308 HAIL...1.00IN WIND...<50MPH $$ Cramer
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:03 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 14, 1:03 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
103 PM CDT Thu May 14 2020
.SHORT TERM...(Today and tonight)
Issued at 313 AM CDT Thu May 14 2020
The forecast is very complex for the next couple of days as
mesoscale features and evolution will play huge factors in rain
chances, temperatures, as well as the potential for severe storms
and flooding.
A synoptic scale west-southwest flow aloft will persist into tonight
with at least two short wave troughs traversing the flow across the
region. The first wave will move northeast across the Ozarks today.
CAMs and operational models indicate the potential for scattered
convection with this wave. However, inspection of forecast soundings
indicates that it may be difficult for both surface-based and
elevated parcels to overcome their respective LFCs. We have
therefore kept PoPs today fairly low and generally in the 20-30%
range. We stuck fairly close to the model blend for highs with
most areas getting into the upper 70s to around 80.
As we get into late this afternoon and especially this evening,
thunderstorms should initiate from northern Missouri down the I-35
corridor into eastern Kansas ahead of the next short wave trough
and along and surface cold front. Initial convective modes across
this region will likely be a mix of supercells and small clusters
as deep layer shear will be in the 30-35 knot range (on the cusp
of supercell potential).
This activity should then grow upscale into either a line or
multiple large line segments and begin to sink south and southeast
into southeastern Kansas and central Missouri around midnight.
CAPE and shear profiles will favor hail up to the size of half
dollars and damaging straight-line winds with some of these storms.
The threat for tornadoes looks minimal at this point as low-level
shear vectors will tend to be parallel to the line and support
outflow dominant regimes.
There will also be a threat for flash flooding tonight given the
potential for high precipitation rates with these storms. CAMs
offer a variety of solutions with the evolution of these storms.
Some are aggressive with the cold pool and keep the line moving
south at a fairly decent clip (somewhat mitigating flooding
potential). Others show training potential with a low-level jet
interacting with the outflow.
It is quite possible we see a little of both. Lesser CAPE profiles
may support more upwind propagating characteristics east of Highway
65. This would keep the line moving south at 15-25 knots, again
lessening the flooding threat. In contrast, higher CAPE values west
of Highway 65 may support more in the way of down-wind
propagation. The concern here is that this would favor a slower-
east-southeast motion to the line with at least some training.
With soils fairly saturated across southeastern Kansas and much of
southern Missouri, we have collaborated with surrounding offices and
issued a Flash Flood Watch for late tonight and Friday morning
for portions of western Missouri and all of extreme southeast
Kansas. This general region also has the highest support from the
HREF and NBM regarding probabilities of heavy rainfall (1-3"
range).
.LONG TERM...(Friday through Wednesday)
Issued at 313 AM CDT Thu May 14 2020
Remnant convection will likely be ongoing Friday morning, especially
across southern Missouri. The potential for additional convection
Friday afternoon and Friday night will then be dependent on how
far south that outflow gets. Some CAMs push it well into the Red
River Valley region. This would likely result in the greatest
convective threat remaining to our southwest. Other CAMs as well
as the operational NAM and GFS indicate the atmosphere
sufficiently recovering with an additional threat for more
widespread convection as we get into Friday night and Saturday
morning. This would result in a continued risk for flash flooding
and the potential for some stronger storms.
From a synoptic scale standpoint, models are then fairly consistent
bringing fairly strong short wave energy across the Dakotas and
Great Lakes from later Saturday into Sunday. A trough axis will
trail this feature and connect with additional short wave energy
tracking east along the I-20 corridor. As this occurs, a surface
cold front will move southeast across the area and keep the
potential for showers and storms going through Saturday night and
possibly early Sunday. We will need to continue watching the hydro
threat.
Once that trough gets to our east, global models and ensembles are
very consistent in developing a strong ridge of high pressure over
the Plains for the first half of next week. This is a good signal
for dry weather and a warming trend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu May 14 2020
VFR/MVFR ceilings expected this afternoon into this evening as
scattered showers and some thunderstorms break out across
southwest Missouri. The main window for convective storms will be
between 20z-00z (3pm-7pm), and so that is the window in which
ceilings and visibility will be lowered, specifically at the
SGF/BBG terminals. Beyond 00z, VFR conditions should return ahead
of an approaching cold front.
All regional terminals need to be aware of the likelihood of
strong-to-severe thunderstorms late tonight with heavy rain and
low visibility. Between 06z- 12z (1am-7am), a squall-line with
wind gusts exceeding 50 kts will be possible. This will abruptly
switch winds from the southwest to the north with any outflow
boundary.
Surface winds this afternoon will remain southerly with sustained
speeds of 15 kts with gusts to 30 kts possible. The higher end
gusts will occur at the JLN terminal.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from midnight CDT tonight through Friday
morning for MOZ055>057-066>069-077>080-088-089-093-094-101-
102.
KS...Flash Flood Watch from midnight CDT tonight through Friday
morning for KSZ073-097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...AlbanoHazardous weather outlook, May 14, 2:32 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 232 PM CDT Thu May 14 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 232 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Elevated lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Southerly wind gusts over 30 mph are expected today mainly across western Missouri and southeastern Kansas. Widely scattered thunderstorms will continue to develop this afternoon and evening. Cloud to ground lightning will be the primary potential hazard, however, a severe storm or two can not be ruled out. A line of thunderstorms will then push southeast across portions of the outlook area overnight. This line is initially expected to push into southeastern Kansas and west-central Missouri around midnight before making its way south into southern Missouri during the predawn hours. Damaging wind gusts to 60 mph and hail up to the size of half dollars will be the primary potential severe weather hazards with this line of storms. The risk for any tornadoes looks very limited and would mainly be confined to areas north of Interstate 44. This line of storms will also produce frequent cloud to ground lightning and heavy rainfall rates. This may lead to flash flooding, especially near and west of an Osage Beach to Bolivar to Cassville line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will likely be ongoing Friday morning across southern Missouri with a marginal risk for a strong to severe storm or two. Thunderstorms will then remain possible at times into early Sunday. There will be a continued risk for flooding through at least Saturday, especially for locations that receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and tonight for much of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Local storm report, May 14, 3:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 2 NNE FREMONT HILLS 37.10N 93.23W
05/14/2020 E1.75 INCH GREENE MO PUBLIC
PUBLIC REPORT OF GOLF BALL SIZED HAIL AT
EVANS ROAD AND HIGHWAY 65.
&&
JLRLocal storm report, May 14, 3:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 2 SE GALLOWAY 37.12N 93.21W
05/14/2020 E1.50 INCH GREENE MO TRAINED SPOTTER
LARGEST HAIL STONES OF 1 TO 1.5 INCHES.
&&
TITUSLocal storm report, May 14, 3:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 NNE GALLOWAY 37.15N 93.23W
05/14/2020 E1.00 INCH GREENE MO NWS EMPLOYEE
&&
SSLLocal storm report, May 14, 3:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 1 SE GALLOWAY 37.13N 93.23W
05/14/2020 E1.00 INCH GREENE MO PUBLIC
&&
SSLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:12 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Dade and 11 more | 33 hr |
| May 14, 7:22 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| May 14, 9:50 AM CDT | River Flood Warning | SGF | Vernon | 4 days |
| May 14, 9:52 AM CDT | River Flood Warning | SGF | Cedar | 60 hr |
| May 14, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 29 min |
| May 14, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 50 min |
| May 14, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 21 min |
| May 14, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 59 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 47 min |
| May 14, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 38 min |
| May 14, 5:52 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Webster, Wright | 5 hr |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 60 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.